Antihistamine, Decongestant, and Analgesic Combination (Oral)

Since there is no cure for common cold, most people use over-the-counter medications that contain antihistamines, decongestants, and analgesics or a combination to self-medicate against the symptoms of common cold.

Overview

On 15, November 2000, the Food and Drug Administration (FDA) released a public health alert concerning the use of phenylpropanolamine (PPA) in treating colds due to its high hemorrhagic stroke risk. In backing research findings, the FDA issued a request to manufacturers to discontinue producing products that contain PPA while consumers, with the help of their healthcare providers, seek alternative products.

Antihistamines, decongestants and analgesic combinations was then introduced as a replacement to PPA. The combination is administered orally to treat runny nose, sneezing, sinus and nasal congestion (also referred to as stuffy nose), headache, fever, as well as aches and pains of influenza, colds, and hayfever. These combinations, however, do not contain cough treating ingredients.

Antihistamines are used to prevent or relieve the symptoms of hay fever as well as other forms of allergy. They are also used to relieve the symptoms of common cold such as runny nose and sneezing. Antihistamines work by blocking the effects of a substance called histamine, which is produced by the body. Antihistamines contained in these combinations include:

  • Chlorpheniramine
  • Brompheniramine
  • Dexbrompheniramine
  • Pheniramine
  • Diphenhydramine
  • Pyrilamine
  • Phenyltoloxamine
  • Triprolidine

Decongestants, like pseudoephedrine and phenylephrine, produce a narrowing effect on blood vessels resulting in clearing of the nasal congestion. On the other hand, these decongestants may also trigger a rise in blood patients in patients with high blood pressure.

Analgesics, like salicylates (sodium salicylate and aspirin) and acetaminophen, are used with combination medicines to relieve fever, pain, aches, and headache.

You can purchase some of these OTC medications without a prescription. However, your healthcare provider may issue a special direction on dosage and use based on your medical condition.

Point to note

Over-the-counter cold and cough medications should never be administered an infants or toddlers under 4 years of age. Use of OTC in very young children might cause severe, or at times fatal, side effects.

Antihistamine, decongestant, and analgesic combinations are available in the following forms:

  • Tablet (extended release, effervescent, and chewable)
  • Capsule (powder and liquid filled)
  • Syrup
  • Powder (suspension and solution)
  • Packet
  • Elixir
  • Liquid

Common antihistamine, decongestant, and analgesic combination brands include the following:

  • Mapap Sinus PE
  • Alka-Seltzer Plus Cold and Sinus
  • Infants' Tylenol Plus Cold
  • Sinutab Sinus
  • Genapap Sinus
  • Sudafed PE Sinus Headache

Things to keep in mind before using antihistamine, decongestant and analgesic combinations

Allergies

Inform your healthcare provider if you have ever had any allergic reactions to medications in this group, or any other form of medication. In addition, inform your doctor if you have any other types of allergies including food, preservatives, dyes and even animals. For non-prescription medications, carefully read the ingredients or package label.

Pediatric

Toddlers and very young children are usually very sensitive to the effects of this medication. Unusual excitement, nightmares, increase in blood pressure, restlessness, nervousness or irritability are more likely to occur in children on this medication. Also, some children may exhibit mental changes while taking combination medicines. Thus, before giving combination medications to young children, be sure to read the package label very carefully. Check with your healthcare provider if you are not certain whether certain combination medicine is safe for young children.

Do not administer aspirin or other salicylates to children or teenagers with fever or symptoms of viral infection, especially chickenpox and flue, without first consulting with your healthcare provider. This is quite important because salicylates may cause a serious illness called Reye's syndrome in children and teenagers with fever caused by viral infection.

Geriatric

Elderly people are usually more sensitive to the effects of this medication. Painful or difficult urination, confusion, drowsiness, dizziness, drying of mouth, nose and throat, and faint feeling are likely to occur in elderly patients who use this medication. Some patients may experience nightmares, nervousness, unusual excitement, irritability and restlessness while on this medication.

Pregnancy

Periodic use of antihistamine, decongestant, and analgesic combinations during pregnancy is not likely to cause problems to the unborn baby. However, the use of these medications in high doses or for a long time might increase the possibility of complications.

The following apply to individual ingredients of these combinations:

  • Acetaminophen - there are no conclusive studies on the effects of acetaminophen to unborn babies
  • Alcohol - some combination medications contain large amounts of alcohol. Excessive use of alcohol during pregnancy may cause birth defects
  • Antihistamines - there are no indications that antihistamines may cause problems to humans
  • Caffeine - studies have linked caffeine to birth defects in humans, especially if used in large doses
  • Pseudoephedrine - there are no studies on effects of pseudoephedrine to newborn babies. In animals, studies indicated that large doses of pseudoephedrine did cause a decrease in weight and bone formation
  • Phenylephrine - there are no studies on effects of phenylephrine on newborn babies
  • Salicylates (e.g., aspirin) - studies have shown that salicylates do not cause birth defects in humans. However, regular use of the medication in late pregnancy may affect the heart or blood flow to the unborn baby. Use of salicylates during the last two weeks of pregnancy is not recommended.

Breastfeeding

The following applies to individual ingredients of these combinations:

  • Acetaminophen - acetaminophen can be passed through breast milk. However, it is not clear whether it can cause problems to nursing babies.
  • Alcohol - alcohol can be passed into the breast milk. However, the level of alcohol in the recommended dosage is too negligible to cause problems to the nursing baby
  • Antihistamines - use of antihistamines is not recommended due to the possibility of its side effects to the breastfeeding baby
  • Caffeine - small amounts of caffeine passed on through breast milk may build up to cause complications to the nursing baby
  • Decongestants like pseudoephedrine and phenylephrine may be passed through milk to cause undesired effects to the nursing baby
  • Salicylates (aspirin) - may be passed on through milk to cause long-term effects to the breastfeeding baby

Things to avoid when using antihistamines, decongestants, and analgesic combinations

Consult with your healthcare provider before using any other medication along with this combination. These include over-the-counter medications, herbal products as well as vitamins.

  • Do not use this medication alongside blood thinning medications like warfarin (brand name Coumadin), unless with approval from your doctor. Also, avoid taking alcohol or medications that make you sleepy. These include other cold and allergy medications, sleeping pills, sedatives and narcotic pain relievers.
  • Do not take acetaminophen based combination without your doctor's direction if you take alcohol on a regular basis.

Why early treatment is important

The best strategy for cold treatment is to begin your treatment as soon you notice the first signs of cold. Continue on a regular basis until the cold is over - usually 3-7 days depending on severity.

The justification for early and continuous treatment of cold is based on:

  • The known time course of untreated or uncompleted colds
  • The known of spread of the cold from the nasal passages through to the sinuses and mid ear

Cold symptoms manifest as early as 9 hours after infection and progress in severity for 48 hours before the symptoms begin to subside due to the natural cause of the illness. For this reason, cold treatment becomes most effective when taken at the recognition of the first symptoms.

The second reason for adopting early and continuous treatment is that colds routinely involve the sinuses. CT examinations indicate that over 85% of patients with early uncomplicated colds had thick fluids in the sinus. Nose blowing creates a high pressure within the nose propelling nasal fluids into the sinuses. In fact, nose blowing has been thought to the cause of sinus disease in the colds. Early and continuous treatment reduces the sneezing frequency as well as the intensity of nasal secretions, thus reducing the need for frequent nasal blowing.

During colds, over 70% of patients experience abnormal function of the eustachian tube (the tube that connects the back of the throat to the middle ear) and exerted pressures in the middle ear. Early and continuous cold treatment, it is believed, may lower the frequency of ear complications.

Conditions treated by antihistamine, decongestants, and analgesic combinations

  • runny nose
  • sneezing
  • stuffy nose
  • fever
  • sinus headaches
  • mild aches caused by hay fever, colds, or flu.

Type of medicine

  • Nonsteroidal Antiinflammatory Drugs (NSAIDs)

Side effects of antihistamine, decongestants, and analgesic combinations

Along with the intended outcome, a medicine may cause undesired effects. Although the patient may not exhibit these side effects, it is important that the patient seeks medical attention of the side effects become severe.

Here are some of the combinations' side effects that may warrant urgent medical attention:

  • Convulsions and seizures
  • Flushing and redness of face
  • Rapid and inconsistent heartbeats
  • Severe nausea and vomiting
  • Severe or continuing headaches
  • Shortness of breath and breathing difficulty
  • Increased sweating
  • Stomach cramps and pain

For acetaminophen-containing combinations, the patient may exhibit the following side effects

  • Loss of appetite
  • Diarrhea
  • Swelling or tenderness of the upper abdomen and stomach area

For salicylate-containing combinations, the patient may exhibit the following side effects

  • Temporary loss of hearing
  • Blood in urine
  • Confusion and general change in behavior, especially in children and elderly patients
  • Severe or continuing diarrhea
  • Fast and deep breathing in children and elderly patients
  • Drowsiness and general tiredness
  • Fever
  • Fast and deep breathing
  • Vision problems
  • Unusual thirst

Some of the less common side effects of this combination include the following:

  • Change in urine or pain while urinating
  • Bloody or black tarry stool
  • Fever and sore throat
  • Skin rash, hives, and itching
  • Tightness in chest
  • Swelling of the face and limbs
  • Yellow eyes and skin
  • Unusual fatigue
  • Unusual bruising and bleeding
  • Blood in vomit

Not all side effects mentioned above have been reported for these medications. Call your doctor for medical advice in an event of severe side effects. You may also report these side effects to the FDA through their toll-free number 1-800-FDA-1088

Dosage for antihistamine, decongestants, and analgesic combinations

The dosage for antihistamine, decongestants, and analgesic combinations vary from patient to patient. It is important that you follow your doctor's direction when using this combination. Following is an average dose for using antihistamine, decongestants, and analgesic combinations:

Dosage for cold symptoms and sinus congestion and pain

For regular (fast-relief) oral doses - tablets, capsules, chewable tablets, or liquid:

  • Patients 12 years and older (including adults) should take 1-2 tablets or capsules or 1-teaspoonful of liquid, every 4-6 hours.
  • Children aged 6-12 years old should a dose of 4 chewable tablets or 1 tablet, or 1-2 teaspoonful of liquid every four hours. The use and dose must be determined by the doctor for this age group.
  • Children and infants up to 4 years old - use of this medication is not recommended.

For effervescent tablets or powder (oral dosage that must be dissolved)

  • Patients 12 years and older (including adults) should take the contents of 1 packet of powder dissolved as directed on the package or two 2 effervescent tablets.
  • Children aged 4-12 years should seek direction and use from the doctor
  • Use of this medication is not recommended for infants and children up to four years of age

For long-acting oral dosage forms - tablets

  • Patients 12 years and older (including adults) should take 1 to 2 tablets every 12 hours
  • Children between 4 and 12 years old should seek doctor's direction on use and dosage of this medication
  • The use of this medication is not recommended for infants and children up to 4 years of age.

Missed Dosage

Take your missed dose as soon as possible. However, if it is a few hours to the next dose, skip the missed dose and resume your regular dosing schedule. Do not make up for the missed medicine by double dosing.

Proper use of antihistamine, decongestant, and analgesic combinations

  • Your doctor will direct you on how much of this medication you should use, and how often. Do not exceed the dosage without your doctor's approval.
  • Follow the instructions on the medicine label if you are using this medication without prescription.
  • Taking more than 4 grams (4,000 mg) of acetaminophen within 24 hours (1 day) is not recommended.
  • When using chewable tablet, completely chew it before swallowing. Swallow the capsules and tablets whole without crushing, breaking or chewing. Measure the oral with a marked measuring syringe, spoon, or medicine cup.
  • If using powder or effervescent tablet, stir the medication into water and drink straight away. Use at least ½ cup (4 ounces) of warm water to dissolve the effervescent tablet. Do not keep prepared mixture to use later.
  • If the medication requires hot water to mixture: mix the powder in at least 3/4 cup (6 ounces) of hot water. You may also mix the powder in cool water and heat in a microwave.
  • If the medication irritates your stomach, you may take it with food or a glass of water or milk to lessen the irritation.

Antihistamine, decongestant, and analgesic combinations overdose

Contact your healthcare provider immediately if you exhibit any of the following symptoms of medication overdose:

  • Flushing or redness of the face
  • Convulsions or unsteadiness of the body
  • Rapid, irregular heartbeat or reduced blood pressure
  • Symptoms of the nervous system including seizures, depression, hallucinations, nervousness, disorientation, drowsiness.

Antihistamine, decongestant, and analgesic combination interactions

Interactions with other medications

While certain medications should never be used together at all, there are cases where your doctor may approve use of two medications even if there is a possibility of an interaction. In such cases, your doctor may recommend change of dose or other precautionary measures. The following medications may interact with antihistamine, decongestant, and analgesic combinations. Thus, using medicines in this class is not recommended:

  • Defibrotide
  • Influenza virus vaccine, live
  • Dichlorphenamide
  • Linezolid
  • Ketorolac
  • Riociguat
  • Rasagiline
  • Selegiline
  • Interactions with Food/Tobacco/Alcohol

To avoid interactions, certain foods are not recommended at or around the time of taking certain medications. Also, use of tobacco and alcohol with certain medications may cause interactions to occur. Discuss with your doctor the foods you may need to avoid while on this medication, as well as whether you should cease alcohol and tobacco use while on medication.

Other medical problems

Presence of pre-existing medical conditions may affect the use of this medication. Be sure to inform your doctor if you have any of the following:

  • Alcohol abuse - use of Acetaminophen-containing medicines may increase your chance of liver damage
  • A history of asthma, nasal polyps, or allergies - taking salicylate-containing medications may cause an allergic reaction that is characterized by breathing difficulties; also, although antihistamines work by opening tightened bronchial passages, other effects of antihistamines may trigger secretions to become thick making it difficult for the patient to cough them up during an asthma attack.
  • Type 2 diabetes mellitus - the decongestant in this medication may increase the risk of a heart or blood vessel disease in a patient with this type of diabetes.
  • Enlarged prostate, urinary tract blockage or difficult urination - some of the effects of antihistamines may worsen preexisting urinary problems.
  • Glaucoma - some patients may experience a slight increase in inner eye pressure while using this medication
  • Gout - Sodium salicylate or aspirin-containing medication may reduce the effects of gout medication to worsen the patient's condition
  • High blood pressure, heart or blood vessel disease - decongestant in this medication may trigger an increase in blood pressure and may also speed up your heart rate. Caffeine-containing medication, if taken in large doses, may have a similar effect on the heart.
  • Hemophilia or other bleeding difficulties - Sodium salicylate or aspirin-containing medication may increase the patient's chance of bleeding.
  • Hepatitis or other liver disease - there is a greater chance of side effects because the medication is not broken down and may build up in the body. Also, if the liver disease is severe, there is a greater chance that aspirin-containing medication may trigger bleeding.
  • Severe kidney infection - use of this medication over extended periods may cause kidney infection
  • Overactive thyroid - if a patient's fast heart rate is caused by an overactive thyroid, the decongestant in this medication may speed the heart rate further.
  • Stomach ulcer and other stomach problems - Salicylate-containing medication may worsen pre-existing ulcers or cause bleeding of the stomach.

Interactions with other drugs

Patients on antihistamine medications should consult their healthcare providers before using any over-the-counter medications, additional prescriptions, herbal remedies or vitamin and other nutritional supplements. Specifically, individuals on antihistamine should exercise caution when taking the following medications:

  • Erythromycin: A type of antibiotic used to fight most forms of bacterial infections. use of this medication alongside an antihistamine can trigger an elevation of certain types of antihistamines in the blood with severe side effects.
  • Anticholinergics - medication used to treat abdominal and stomach spasms, cramps as well as the airway. Anticholinergics may cause drowsiness - a common side effect associated with antihistamines, and thus should never be used in combination with antihistamines. The patient should consult their healthcare provider before using these medications.
  • Monoamine oxidase (MAO) inhibitors - These medications used in treatment of depression. They can cause severe drowsiness when used alongside antihistamines
  • Central nervous system depressants - used for treatment of muscle tension, anxiety, pain, acute stress reactions, insomnia, seizure disorders and panic attacks by slowing down brain activity. Using these drugs alongside antihistamines may worsen the side effects associated with both medications.
  • Antifungals - medications for treating fungal infections. Certain antifungals should never be used alongside antihistamines. For instance, ketoconazole can trigger an elevation in the levels of antihistamine fexofenadine in the blood. Itraconazole too should be avoided while using these medications.
  • Aspirin - symptoms associated with use of large doses of aspirin may be masked when using antihistamines.

Antihistamine, decongestant, and analgesic combination warnings

Before having any skin tests for allergies, inform your healthcare provider if you are taking this medication as the results of your test may be affected by the antihistamines in the medication.

Check with your healthcare provider if the cold and flu symptoms worsen, or if your fever increases.

The antihistamine in this medication may add to the effects of alcohol and other central nervous system (CNS) depressants. Some antihistamine medications include medicines for allergies, hayfever, sedatives, colds, tranquilizers, prescription pain medicine or narcotics, seizure medicines, barbiturates, muscle relaxants, some dental anesthetics and general anesthetics. Check with your doctor before combining any of these medications with antihistamines.

The patient is more likely to develop stomach problems if they take alcoholic beverages while using aspirin-containing medications. Also, consuming large amounts of alcoholic beverages while on acetaminophen-containing medication may cause liver damage.

The antihistamine in this medication may cause dizziness, drowsiness and lack of focus. The patient should not operate dangerous machinery or drive while on this medication.

The decongestant in this medication may cause some patients to become nervous or restless, and with it trouble in sleeping. If this medication hinders your sleep, take the last dose of the day a few hours before bedtime.

The medication may add to the central nervous system stimulants and other effects of diet aids. Do not use medications for appetite control or diet while on this medication without the approval of your healthcare provider.

Before going for any surgical procedure (including dental surgery) or emergency treatment, inform the doctor in charge or your dentist if you are on this medication.

Antihistamines may cause dryness of nose, mouth, and throat. For temporary relief from mouth dryness, use candy or gum, saliva substitutes or melt bits of ice in your mouth. However, check with your healthcare provider if mouth dryness persists for more than two weeks. Prolonged dryness of the mouth may increase your chances of suffering from gum disease, fungus infection or other forms of dental diseases.

Check the label on over-the-counter (OTC), nonprescription as well as any other prescription medicine that you intend to take alongside this medication. Be particularly careful is any contain aspirin, acetaminophen or salicylates, including bismuth subsalicylate and diflunisal. This medication contains salicylate and/or acetaminophen as key ingredients. Therefore, taking it alongside other medications with these components may lead to an overdose.

For patients on aspirin-containing medication:

Avoid taking aspirin-containing medications within five days to any surgical procedures, including dental surgery, unless on approval by your healthcare provider. Taking aspirin during surgery may cause bleeding problems.

For diabetics on salicylate-containing medicine, a false urine sugar test may occur if:

  • You take 8 or more 325-mg doses daily for several days in a row
  • You take 8 or more 35-mg, or 4 or more 500-mg doses of sodium salicylate a day.

Small doses or occasional use may not have an effect on the urine sugar test. Consult your healthcare provider for questions, especially if your diabetes is not properly controlled.

Antihistamine, decongestant, and analgesic combinations storage

Store the medication at room temperature between 59 and 86 degrees F (15 and 30 degrees C). Protect the medication from heat, moisture, and direct sunlight. Do not freeze the medication. Keep the medication in the container it comes with away from children and pets. Properly dispose of any unused or expired medication.

Summary

Histamine is a natural inflammatory mediator produced by the body. When introduced into the nose, histamine causes dilation and breakage of blood vessels. Histamine is also an essential stimulant of the sneeze reflex. Its effects cause sneezing, runny nose, coughing, and nasal blockage during colds. Histamine can also cause coughs, but this is less often.

There are two classes of antihistamines: the first generation (sedating) and the second generation (non-sedating). First generation or sedating antihistamines are effective for cold treatment. Antihistamines work by blocking histamine from attaching to the cellular receptor, H1. Attachment to this receptor is key to histamine activity. Sedating antihistamines also inhibit the activity of the parasympathetic system, a section of the central nervous system that stimulates the secretion of mucus glands.

The major side effect of antihistamine is drowsiness, which tends to be severe in some people, especially the elderly. Sedatives, alcohol, and tranquilizers increase the drowsiness associated with antihistamines. Also, antihistamines have been associated with difficulty in urination in men who have enlarged prostate glands. It also worsens glaucoma in patients with this eye problem.

Decongestants

Decongestants like pseudoephedrine belong to the drugs category called alpha-adrenergic agonists. These drugs work by opening the nasal passages by shrinking blood vessels in the nose's mucous membrane, which is the primary cause of nasal obstruction of colds.

Decongestants may be taken orally or applied directly on the nasal mucous membrane in the form of sprays or nose drops.

Decongestants, when used as nose drops and sprays, have rapid and powerful effect in relieving nasal obstruction. Nasal obstruction rapidly returns as soon as the decongestant effects of the drug wear out. Nasal decongestants also have an irritating or burning effect on the throat.

Taken orally, decongestants have reduced effect and slow activity compared to nasal sprays. However, recurrence of nasal obstruction is higher compared to sprays and topical preparations.

Oral decongestants may trigger an elevation in blood pressure, rapid and uneven heartbeats, and nervous stimulation. However, when taken in the prescribed dosage, oral decongestants have been demonstrated to be safe, even with patients with blood pressure problems. When applied directly to the nasal mucous membrane, decongestants tend to be less effective over time and may result in "rebound"obstruction as well as mucosal damage.

Analgesics

Mild analgesics such as Aspirin work by indirectly blocking the enzyme-controlled production of Prostaglandins. Prostaglandins work by constricting the blood vessels and thus, slow down blood flow while increasing the temperature of the body as less heat escapes from the tissues into the blood. They affect the functionality of the hypothalamus (the body's heat-regulating center) resulting in fever. These chemicals also enhance the permeability of the capillaries, allowing water to pass out into nearby tissues to cause painful swelling. By regulating the production of Prostaglandins, analgesics reduce fever, pain, and inflammation.

Types of analgesics

  • Mild analgesics - considered non-addictive, this form of analgesia is used for relief from mild fever. Brand names include Aspirin, Tylenol, Acetaminophen, Paracetamol, Ibuprofen, Phenacetin and non-steroidal anti-inflammatory drugs (NSAIDS).
  • Strong opiates - Use for relief from severe pain. Brand names include Codeine, Heron (Diamorphine and Diacetylmorphine), and Morphine. It is important to note that these are controlled substances and that they can be addictive.
  • Local anesthetics - brand names include Procaine and Lidocaine
  • General anesthetics - These analgesics act on the brain to produce reversible unconsciousness as well as insensitivity to pain.

While there are different types of analgesics, they can be broadly grouped into two classes and defined by the way in which they work to relieve pain. These are:

  • Opioids/ narcotics (synthetic narcotics and opiates). Derived from opium, this group of analgesics acts on the brain's receptors while inhibiting the pain's sensory and neural pathways for short as well as long-term pain relief. Opioids are prescription medications whose prolonged use may cause tolerance and physical dependence.
  • Nonopioids/ non-narcotics - including NSAIDS like Aspirin. These analgesics act on the thalamus to inhibit synthesis of prostaglandins thereby raising the pain. Prostaglandins are the molecules responsible for peripheral perception of pain.

Nonopioids are non-prescription medications, commonly used for short-term pain relief. They are not as strong as synthetic opioids and morphine and are commonly in combination with caffeine or barbiturate sedatives.

Resources
Last Reviewed:
December 23, 2017
Last Updated:
April 05, 2018